Wisconsin, 2018Damaging Winds in Wisconsin, June 17, 2018
June 17, 2018 · NWS GRB · 12 events in 7 counties and zones
Thunderstorms developed across the area as a cold front encountered a very warm and unstable air mass. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the area as a cold front encountered a very warm and unstable air mass. Some of the storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 17, 2:23 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 17, 2:23 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
323 PM CDT Sun Jun 17 2018
Forecast discussion for routine afternoon forecast issuance
.SHORT TERM...Tonight and Monday
Issued at 322 PM CDT Sun Jun 17 2018
Flood and severe weather potential are the main
concerns tonight and early Monday.
A cold front will move very slowly across the area tonight and
early Monday. Very warm and humid air ahead of the front will
provide showers and storms with the potential for producing very
heavy rains, especially given the slow movement. We added some
counties to the flash flood watch in northern counties. The main
severe storm threat should be strong winds, as temperatures aloft
are not cold for large hail. A brief tornado is not out of the
question along the front though is not expected.
There are model differences about how quickly the front and
associated showers and storms exit the area tomorrow. That will
have an effect on temperatures.
.LONG TERM...Monday Night Through Sunday
Issued at 322 PM CDT Sun Jun 17 2018
Zonal pattern at 500mb will dominate the weather pattern at the
beginning of the period. A northwest flow pattern is expected by
the weekend, allowing for low humidity and seasonable temperatures
as Canadian high pressure moves across the area. Temperatures on
some nights could fall into the 40s at our typical cold spots
across the north later this week.
The cold front will gradually push south of the area Monday
night. However, additional complexes of showers and thunderstorms
are expected which may clip our southern counties Monday night
into Tuesday before the front pushes far enough south of the
area. Canadian high pressure system should dominate the weather
pattern into Friday morning. The next chance of showers and storms
are possible next Friday into the weekend, although confidence
is low in the timing of the rain chances. Some adjustments were
made to max temperatures to account for our warmer biased sites.
Did lower minimum temperatures on a few nights later in the week
across the north to account for our typical cold spots.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Sun Jun 17 2018
Mostly VFR conditions expected until showers and
thunderstorms arrive during the late afternoon and evening hours
ahead of a cold front approaching from Minnesota. The activity
will slowly move across the area tonight and diminish from west to
east Monday. IFR conditions are possible late tonight and early
Monday. Some of the storms could produce strong winds and hail
later today.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for WIZ005-010>013-
018-019-021-030-073.
&&
SHORT TERM.....RDM
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Jun 17, 2:12 PM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
312 PM CDT Sun Jun 17 2018
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
312 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Thunderstorms are expected across the area later this afternoon
and tonight. A few storms could become severe, especially north
of Highway 10. Damaging winds are the main severe weather threat.
A flash flood watch is in effect for much of central and northern
Wisconsin, where recent heavy rains have left the ground nearly
saturated and rivers and stream levels high.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
Scattered thunderstorms are forecast for Monday morning. A few
strong storms with gusty winds and heavy rain are possible early.
There is a chance of thunderstorms on Friday into next weekend.
It is too early to determine if any of these storms would become
severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ521-522-541>543-182015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
312 PM CDT Sun Jun 17 2018
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Scattered thunderstorms will pose a hazard to boaters on the lake
and bay at times tonight. Dense fog is also possible at times.
.DAYS TWO THROUGH SEVEN...Monday through Sunday
There is a chance of thunderstorms into Monday, and again late in
the week.
RDM/Eckberg
In the hours before
Special weather statement, Jun 17, 2:57 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
357 PM CDT SUN JUN 17 2018
WIZ005-010-018-030-035-172145-
Vilas WI-Marathon WI-Wood WI-Oneida WI-Lincoln WI-
357 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN LINCOLN...VILAS...
WESTERN MARATHON AND WESTERN ONEIDA COUNTIES UNTIL 445 PM CDT...
At 355 PM CDT, Doppler radar was tracking scattered strong
thunderstorms from Ironwood to Winter to 10 miles southwest of
Price. Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms. The
storms are intensifying, and severe thunderstorm warnings are
possible.
Locations impacted include...
Marshfield, Lac Du Flambeau, Abbotsford, Spencer, Boulder Junction,
Pittsville, Winchester, Squirrel Lake, Babcock and Tripoli.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and north central Wisconsin.
LAT...LON 4614 8909 4613 8906 4612 8905 4564 8978
4425 8998 4425 9032 4503 9031 4504 9020
4512 9020 4512 9004 4598 9005 4598 8993
4630 8993
TIME...MOT...LOC 2055Z 283DEG 56KT 4671 8965 4585 9095 4445 9113
RDMLocal storm report, Jun 17, 4:13 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
513 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN LAC DU FLAMBEAU 45.96N 89.88W
06/17/2018 M6.35 INCH VILAS WI TRAINED SPOTTER
RAINFALL TOTAL SINCE FRIDAY
&&
BERSCHSpecial weather statement, Jun 17, 5:03 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Green Bay WI
603 PM CDT SUN JUN 17 2018
WIZ010-018-019-030-172345-
Langlade WI-Marathon WI-Oneida WI-Lincoln WI-
603 PM CDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN...MARATHON...ONEIDA AND
WESTERN LANGLADE COUNTIES UNTIL 645 PM CDT...
At 603 PM CDT, Doppler radar was tracking scattered strong or severe
thunderstorms across north-central Wisconsin. The strongest storms
were located across Vilas and Oneida Counties. The thunderstorms
were moving southeast around 35 mph.
The strongest storms will be capable of producing strong wind gusts
or wind damage, along with small hail and torrential rainfall.
Rainfall rates of 1 to 2 inches per hour will cause localized street
flooding. Boaters and campers should seek safe shelter if storms
approach your area.
Locations that may be impacted by the storms include... Wausau,
Antigo, Rhinelander, Marshfield, Weston, Merrill, Rib Mountain,
Mosinee, Tomahawk and Abbotsford.
Stay tuned to later statements or warnings for your area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and northeastern Wisconsin.
LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
4590 9004 4590 8987 4556 8905 4503 8917
4502 8922 4468 8926 4469 9032
TIME...MOT...LOC 2255Z 269DEG 36KT 4539 9001
EckbergThunderstorm Wind, Vilas
- When
- June 17, 5:08 PM CST
- Where
- Vilas County, 1.59 mi WNW of Land O Lakes Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.160, -89.230
Thunderstorm winds downed trees as they passed through Land O' Lakes.
Thunderstorm Wind, Vilas
- When
- June 17, 5:08 PM CST
- Where
- Vilas County, 0.69 mi S of Phelps
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.060, -89.080
Thunderstorm winds knocked trees onto power lines in Phelps.
Thunderstorm Wind, Forest
- When
- June 17, 5:45 PM CST
- Where
- Forest County, 0.69 mi S of Argonne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 45.660, -88.880
Thunderstorm winds destroyed bird pens as the storms passed north of Argonne. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Marathon
- When
- June 17, 6:26 PM CST
- Where
- Marathon County, 0.69 mi S of Spencer
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.760, -90.280
Thunderstorm winds downed tree branches as the storms moved through Spencer.
Thunderstorm Wind, Langlade
- When
- June 17, 6:30 PM CST
- Where
- Langlade County, 0.85 mi SE of White Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.160, -88.760
Thunderstorm winds downed several trees as they passed through White Lake. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Marathon
- When
- June 17, 6:40 PM CST
- Where
- Marathon County, 3.13 mi ENE of Marathon
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.931, -89.768
Thunderstorm winds downed several trees near the intersection of County Road O and Whippoorwill Road, in Rib Mountain.
Thunderstorm Wind, Marathon
- When
- June 17, 6:50 PM CST
- Where
- Marathon County, 1.38 mi S of Kelly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -89.570
Thunderstorm winds damaged a large event tent, snapping three inch diameter support poles. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Marathon
- When
- June 17, 7:00 PM CST
- Where
- Marathon County, 1.17 mi NNE of Ringle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.916, -89.412
Thunderstorm winds downed numerous trees as they passed just to the north of Ringle.
Thunderstorm Wind, Portage
- When
- June 17, 7:05 PM CST
- Where
- Portage County, 7.51 mi NNE of Junction City
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.680, -89.690
Thunderstorms produced a wind gust that was estimated at 65 mph as they passed through Dancy.
Thunderstorm Wind, Marinette
- When
- June 17, 7:23 PM CST
- Where
- Marinette County, 0.49 mi E of Crivitz
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.230, -88.010
Thunderstorm winds downed a few trees in Crivitz. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Shawano
- When
- June 17, 7:41 PM CST
- Where
- Shawano County, 2.13 mi SSW of Bowler
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.840, -88.980
Thunderstorms downed about 30 trees near the intersection of County Road D and County Road J.
Thunderstorm Wind, Shawano
- When
- June 17, 7:48 PM CST
- Where
- Shawano County, Tigerton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.730, -89.050
Thunderstorm winds downed a few trees as they passed through Tigerton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 20181.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763613, 763614, 763604, 763608, 763605, 763615, 763606, 763607, 763610, 763609, 763611, 763612.